Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Green Bay, WI

August 1, 2002Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2002, 5:12 AM CDT for Vilas County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2002, 5:12 AM CDT (10:12 UTC)
Expired
Aug 1, 2002, 6:00 AM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Vilas County, WI

The radar

The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2905 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WUUS53 KGRB 011013
SVRGRB
WIC125-011100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
512 AM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VILAS COUNTY IN WISCONSIN

* UNTIL 600 AM CDT

* AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
  THE LINE WAS LOCATED FROM SOUTH CENTRAL HOUGHTON COUNTY TO CENTRAL
  VILAS COUNTY. THE LINE WAS MOVING EAST AT 50 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  PHELPS BY 530 AM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

CAMPERS AND OTHERS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4667 8883 4617 8933 4615 8956 4616 8981
          4601 8898 4606 8889 4596 8805 4646 8755

HELMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:15 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 1, 3:15 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT THU AUG 1 2002

MAIN CHALLENGE WITH THE FCST IS TIMING/COVERAGE OF TSTA TDY AND SEVERE
POTENTIAL.

BAND OF STG/SVR CONVECTION OVER FAR NW WI...MOVING MAINLY EAST ON EDGE
OF H7 12 CAPPING EDGE. H8/3 THICKNESS FIELDS SUPPORT CONVECTION TO
CONTINUE TO MOVE EAST...BUT SOME SLIGHT SRN DRIFT/BLDG NOTED ON DLH 88D
RADAR.  FAR NC WI WILL BE CLOSE TO THIS CONVECTION FOR POSSIBLE WARNINGS
EARLY THIS AM.  CONVECTION ASSOC WITH A S/W AHEAD OF THE FRONT.

OTHERWISE AVN MODEL HAS HANDLED THIS PATTERN THE BEST THE LAST FEW
DAYS...WITH ABOUT A 6 HR SLOWER MOVEMENT WITH THE PCPN AND FRONTAL
POSITION THIS AM COMPARED TO 24 HOURS AGO RUNS.  IR SAT IMAGE INDICATES
CONVECTION LINGERING BACK WEST TO THE DKTS AT 08Z DUE TO INCREASING WLY
FLOW ALOFT.  FRONT PROGGED TO MOVE INTO NW WI THIS AM AND EXPECTED TO
EXIT THE SE PORTION OF THE CWA AT 00Z.  DUE TO THE SLOWER MOVEMENT OF
THE FRONT...EXPECT MAINLY AFTN TIMING OVER EC WI AND POSSIBLY A FEW
HOURS INTO THE EARLY EVENING.

BESIDES THE BOWING FEATURE ACRS THE FAR NORTHWEST...INSTABILITY WILL
BECOME GREATER AHEAD OF THE FRONT OVER ROUGHLY THE SE HALF OF THE CWA...
DUE TO THE LATER TIMING INTO THE AFTN.  MID LEVEL CAP WEAKENS AND CIN
DECREASES AS FRONT APPROACHES.

A COOLER AIRMASS WILL THEN INVADE THE REGION LATER TONIGHT AND INTO
FRIDAY. NO OTHER CHANGES TO LATER PDS AT THIS TIME.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 31, 12:00 PM CDT, 17 hours 12 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED JUL 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF CENTRAL AND NORTHERN WISCONSIN. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL
WISCONSIN ON THURSDAY.

CURRENT SHOWER AND NON-SEVERE THUNDERSTORM ACTIVITY AND ITS ASSOCIATED
CLOUD COVER MAY LIMIT THE INSTABILITY OVER THE FORECAST AREA FOR A WHILE
THIS AFTERNOON. HOWEVER...A VERY UNSTABLE AIR MASS WILL CONTINUE TO
DEVELOP NEAR A WARM FRONT IN SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN. SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP NEAR THIS
BOUNDARY BY MID-AFTERNOON...THEN TRACK EAST INTO PARTS OF CENTRAL AND
NORTH CENTRAL WISCONSIN BY LATE AFTERNOON OR EARLY EVENING. THE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES...AND MAY AFFECT SOME OF THE SAME AREAS THAT WERE HIT HARD
LAST NIGHT. ALTHOUGH INSTABILITY WILL NOT BE AS GREAT ACROSS FAR
NORTHERN WISCONSIN...WIND SHEAR WILL BE STRONGER...SO THE SEVERE THREAT
IS STILL SIGNIFICANT.

A COLD FRONT WILL APPROACH THE FORECAST AREA LATE TONIGHT...AND SHIFT
THROUGH NORTHEAST AND EAST CENTRAL WISCONSIN AROUND MIDDAY. THIS FRONT
COULD TRIGGER ANOTHER ROUND OF SEVERE WEATHER ACROSS THE SOUTHEAST HALF
OF THE FORECAST AREA TOMORROW.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT AND ON
THURSDAY.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:35 AM CDTSevere Thunderstorm WarningGRBFlorence, Forest55 min
Aug 1, 7:51 AM CDTSpecial Marine WarningGRB84 min
Aug 1, 7:51 AM CDTSpecial Marine WarningGRB84 min
Aug 1, 7:51 AM CDTSevere Thunderstorm WarningGRBDoor39 min
Aug 1, 8:26 AM CDTSevere Thunderstorm WarningGRBLincoln, Oneida64 min
Aug 1, 9:31 AM CDTSpecial Marine WarningGRB29 min
Aug 1, 10:05 AM CDTSevere Thunderstorm WarningGRBForest, Marinette40 min
Aug 1, 10:18 AM CDTSpecial Marine WarningGRB117 min
Aug 1, 10:18 AM CDTSpecial Marine WarningGRB117 min
Aug 1, 10:58 AM CDTSevere Thunderstorm WarningGRBDoor47 min
Aug 1, 10:59 AM CDTSevere Thunderstorm WarningGRBVilas61 min
Aug 1, 12:04 PM CDTSevere Thunderstorm WarningGRBVilas56 min
Aug 1, 12:40 PM CDTSevere Thunderstorm WarningGRBForest, Oneida50 min
Aug 1, 3:21 PM CDTSpecial Marine WarningGRB114 min
Aug 1, 3:21 PM CDTSpecial Marine WarningGRB114 min
Aug 1, 3:21 PM CDTSpecial Marine WarningGRB114 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.